Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 245, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Nov 30, 2018, 8:37 PM CST for Greenwood County, Kansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 30, 2018, 8:37 PM CST (02:37 UTC)
- Expired
- Nov 30, 2018, 9:15 PM CST
- In force
- 38 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Greenwood County, KS
The radar
The Topeka radar (KTWX), 117 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 2.6 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 396 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 222 m²/s²
- 0-3 km storm-relative helicity
- 311 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
541
WUUS53 KICT 010237
SVRICT
KSC073-010315-
/O.NEW.KICT.SV.W.0245.181201T0237Z-181201T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
837 PM CST FRI NOV 30 2018
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Northeastern Greenwood County in southeastern Kansas...
* Until 915 PM CST.
* At 837 PM CST, a severe thunderstorm was located near Hamilton, or
11 miles northeast of Eureka, moving north at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Madison, Hamilton and Virgil.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3780 9619 3817 9635 3817 9599 3789 9596
3784 9596
TIME...MOT...LOC 0237Z 168DEG 37KT 3791 9610
HAIL...1.00IN
WIND...60MPH
$$
LAWSON2 follow-up statements
659
WWUS53 KICT 010244
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
844 PM CST FRI NOV 30 2018
KSC073-010315-
/O.CON.KICT.SV.W.0245.000000T0000Z-181201T0315Z/
Greenwood KS-
844 PM CST FRI NOV 30 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CST
FOR NORTHEASTERN GREENWOOD COUNTY...
At 844 PM CST, a severe thunderstorm was located over Hamilton, or 10
miles south of Madison, moving north at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Madison, Hamilton and Virgil.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3780 9619 3817 9635 3817 9599 3789 9596
3784 9596
TIME...MOT...LOC 0244Z 168DEG 37KT 3799 9612
HAIL...1.00IN
WIND...60MPH
$$
LAWSON060
WWUS53 KICT 010307
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
907 PM CST FRI NOV 30 2018
KSC073-010317-
/O.EXP.KICT.SV.W.0245.000000T0000Z-181201T0315Z/
Greenwood KS-
907 PM CST FRI NOV 30 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GREENWOOD COUNTY
WILL EXPIRE AT 915 PM CST...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 3780 9619 3817 9635 3817 9599 3789 9596
3784 9596
TIME...MOT...LOC 0307Z 168DEG 37KT 3821 9618
$$
LAWSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 30, 6:12 PM CST, 2 hours 25 minutes earlier.
Area forecast discussion, Nov 30, 6:12 PM CST, 2 hours 25 minutes before
Area Forecast Discussion National Weather Service Wichita KS 612 PM CST Fri Nov 30 2018 .SHORT TERM...(This evening through Monday night) Issued at 300 PM CST Fri Nov 30 2018 Vigorous shortwave moving out of the southern Rockies will rapidly move into the plains this evening and overnight. As it lifts north it will be become vertically stacked and take on a more negative tilt as it moves into ern KS. Large scale ascent and diffluent flow will lead to widespread showers and some thunderstorms, increasing across most of the forecast area late this afternoon into this evening. System is coming out a little slower and deeper than previously thought, which will allow better low level moisture to increase into areas east of the KS Turnpike by this evening. Latest hi-rez models solutions suggests bulk shear of 65-70kt and MUCAPE values increasing to 1500-1700 J/KG by this evening. Of a bigger concern is increasing surface based instability (1200-1500 J/KG) and 0-1 km shear (35-40 kts) and directional shear, which suggests a low topped supercell threat for areas over SE KS this evening. This increasing low level instability, combined with the above mentioned bulk shear, suggests an increasing chance of severe storms for SE KS (see latest Day 1 SPC outlook), if the storms can become rooted in the boundary layer. Its still somewhat conditional or whether this will occur, or if the storms will stay slightly elevated. With that in mind, quarter size hail/60 mph winds, look to be the main concern, but a brief tornado cannot be ruled out, given 0-1km shear values. Could see a few strong storms to the west of this main severe threat area, extend back to the KS turnpike, as elevated instability increases to 1500 j/kg late this evening. The mid/upper shortwave deepens as it makes slow progress north and east into the Missouri Valley on Sat with some lingering light precipitation likely across much of northern KS. Light rain may mix with snow at times as colder air gets wrapped into the system, but any accumulations are expected to remain light at this time. Gusty northwest winds are also anticipated with 20-30 knot gusts possible across central KS. Below normal temperatures will prevail again on Sunday as a mean mid/upper trough remains in place across the CONUS. Maintained some low pops along the I-70 corridor where a light wintry mix will remain possible. Ketcham .LONG TERM...(Tuesday through Friday) Issued at 300 PM CST Fri Nov 30 2018 A broad mid/upper trough will remain over the central plains for the start of the work week. This will lead to an extended period of below normal (ie...cold) temperatures. The first shot of cold air will arrive across the area early in the week with little if any moderation before the next blast arrives early on Thu. The middle of the week looks dry, but a southern stream system moves north over the top of the shallow cold air for late Thu into Fri. At this time it looks like another shot of wintry precip by Fri. Ketcham && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 605 PM CST Fri Nov 30 2018 Poor aviation conditions to continue through the night due to low clouds, fog, and TSRA. A dynamic storm system continues to encroach on the area from the west this evening. At the surface, a warm front stretches across the state of Oklahoma. North of that front, an easterly/upslope low level flow has lead to widespread low clouds and fog with widespread IFR/LIFR condition at this time. Later tonight, SHRA/TSRA will move through the area, adding to the impacts to aviation. The strongest storms may contain large hail, with a low-end threat of wind gusts of 50+ kt. TSRA should clear the area after Midnight, with gusty NW winds developing in the wake of the system. Some -SN may impact KRSL/KSLN/KGBD on the backside of the system, but confidence in how far south winter precip will reach is less certain. Martin && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 42 49 33 43 / 90 30 10 0 Hutchinson 37 46 32 40 / 80 40 20 10 Newton 40 45 32 40 / 90 50 20 10 ElDorado 44 48 33 42 / 90 30 20 10 Winfield-KWLD 44 51 33 46 / 80 10 0 0 Russell 33 41 29 35 / 90 70 50 20 Great Bend 34 43 29 37 / 90 50 40 10 Salina 36 42 32 38 / 90 60 50 20 McPherson 36 44 31 39 / 90 50 30 10 Coffeyville 51 54 35 49 / 90 10 0 0 Chanute 51 52 34 45 / 100 20 10 0 Iola 50 52 34 44 / 100 30 20 10 Parsons-KPPF 52 53 34 48 / 90 20 10 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Dense Fog Advisory until 10 PM CST this evening for KSZ032-033- 047-048-050-067-082-091. && SHORT TERM...Ketcham LONG TERM...Ketcham AVIATION...RM
Hazardous weather outlook, Nov 30, 5:43 PM CST, 2 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 543 PM CST Fri Nov 30 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-012200- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 543 PM CST Fri Nov 30 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Dense fog will be likely tonight for areas generally west of I-135. Some areas may see visibilities reduced to less than a quarter mile. See latest dense fog advisory for additional details. Scattered thunderstorms are expected this evening and tonight especially along and east of the Kansas Turnpike where a few strong or severe storms are possible. The primary severe threats will be hail up to quarter sized as well as 50 to 60 mph winds. A brief tornado cannot be ruled out over extreme southeast Kansas during the evening hours. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A brief period of light snow and gusty winds may lead to minor travel impacts along the Interstate 70 corridor early Saturday morning. Very light snow accumulations are possible. There are chances of a wintry mix on Sunday evening along the Interstate 70 corridor. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening across southeast Kansas. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/ VP/Ketcham
In the hours before
Special weather statement, Nov 30, 7:33 PM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Wichita KS
733 PM CST FRI NOV 30 2018
KSZ099-010200-
Montgomery KS-
733 PM CST FRI NOV 30 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northwestern Montgomery County in southeastern Kansas...
* Until 800 PM CST.
* At 733 PM CST...National Weather Service meteorologists were
tracking a strong thunderstorm 7 miles southwest of Independence...
moving north at 50 mph.
hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Elk City, Bolton, Elk City Lake, Independence Airport and Elk City
State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
LAT...LON 3710 9596 3725 9597 3735 9596 3736 9578
3714 9574
TIME...MOT...LOC 0133Z 170DEG 44KT 3718 9584
LAWSONSpecial weather statement, Nov 30, 7:50 PM CST, 47 minutes before
Special Weather Statement National Weather Service Wichita KS 750 PM CST FRI NOV 30 2018 KSZ094-095-099-010215- Montgomery KS-Wilson KS-Elk KS- 750 PM CST FRI NOV 30 2018 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northwestern Montgomery County in southeastern Kansas... Southwestern Wilson County in southeastern Kansas... East central Elk County in southeastern Kansas... * Until 815 PM CST. * At 748 PM CST...National Weather Service meteorologists were tracking a strong thunderstorm 6 miles north of Elk City, or 10 miles south of Fredonia...moving north at 50 mph. hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Fredonia and Buxton. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && LAT...LON 3732 9575 3732 9599 3753 9606 3754 9581 TIME...MOT...LOC 0150Z 170DEG 44KT 3738 9589 LAWSON
Special weather statement, Nov 30, 8:03 PM CST, 34 minutes before
Special Weather Statement National Weather Service Wichita KS 803 PM CST FRI NOV 30 2018 KSZ070-094-095-010230- Wilson KS-Greenwood KS-Elk KS- 803 PM CST FRI NOV 30 2018 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Western Wilson County in southeastern Kansas... Southeastern Greenwood County in southeastern Kansas... Northeastern Elk County in southeastern Kansas... * Until 830 PM CST. * At 802 PM CST...National Weather Service meteorologists were tracking a strong thunderstorm near Fredonia...moving north at 55 mph. hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Fredonia, Fall River, New Albany, Coyville, Fall River Lake and Fall River State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && LAT...LON 3747 9579 3745 9601 3772 9610 3773 9578 TIME...MOT...LOC 0203Z 171DEG 49KT 3756 9592 LAWSON
Special weather statement, Nov 30, 8:19 PM CST, 18 minutes before
Special Weather Statement National Weather Service Wichita KS 819 PM CST FRI NOV 30 2018 KSZ070-071-095-010245- Wilson KS-Greenwood KS-Woodson KS- 819 PM CST FRI NOV 30 2018 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northwestern Wilson County in southeastern Kansas... Southeastern Greenwood County in southeastern Kansas... Western Woodson County in southeastern Kansas... * Until 845 PM CST. * At 816 PM CST...National Weather Service meteorologists were tracking a strong thunderstorm near Toronto, or 16 miles northwest of Fredonia...moving north at 50 mph. hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Toronto, Hamilton, Virgil, Coyville, Fall River Lake, Cross Timbers State Park, Toronto Lake, Batesville and Fall River State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && LAT...LON 3767 9585 3762 9607 3799 9631 3802 9590 TIME...MOT...LOC 0218Z 164DEG 42KT 3772 9599 LAWSON
Local storm report, Nov 30, 8:26 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
826 PM CST FRI NOV 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL NORWICH 37.46N 97.85W
11/30/2018 M0.70 INCH KINGMAN KS PUBLIC
REPORT OF DIME SIZE HAIL. LASTED ABOUT 5
MINUTES. REPORT VIA FACEBOOK.
&&
MARTINSpecial weather statement, Nov 30, 8:26 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Wichita KS
826 PM CST FRI NOV 30 2018
KSZ082-083-091-092-010300-
Harper KS-Sumner KS-Sedgwick KS-Kingman KS-
826 PM CST FRI NOV 30 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northeastern Harper County in south central Kansas...
Sumner County in south central Kansas...
Southwestern Sedgwick County in south central Kansas...
Eastern Kingman County in south central Kansas...
* Until 900 PM CST.
* At 825 PM CST...National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from 7 miles
east of Kingman to South Haven...and moving north at 45 mph.
hail up to the size of dimes will be possible with these storms.
* Locations impacted include...
Wellington, Goddard, Kingman, Clearwater, Cheney, Belle Plaine,
Conway Springs, Caldwell, Oxford, Garden Plain, Argonia, Norwich,
South Haven, Geuda Springs, Viola, Murdock, Waterloo, Mayfield,
Milan and Hunnewell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
LAT...LON 3700 9766 3770 9818 3773 9770 3775 9770
3776 9764 3730 9716 3701 9715
TIME...MOT...LOC 0225Z 196DEG 39KT 3761 9798 3706 9740
LAWSONThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 30, 7:18 PM CST | Special Weather Statement | ICT | Montgomery | 27 min |
| Nov 30, 7:33 PM CST | Special Weather Statement | ICT | Montgomery | 27 min |
| Nov 30, 7:50 PM CST | Special Weather Statement | ICT | Wilson | 25 min |
| Nov 30, 8:03 PM CST | Special Weather Statement | ICT | Wilson | 27 min |
| Nov 30, 8:19 PM CST | Special Weather Statement | ICT | Greenwood | 26 min |
| Nov 30, 8:26 PM CST | Special Weather Statement | ICT | Sumner | 34 min |
| Nov 30, 8:40 PM CST | Special Weather Statement | ICT | Woodson | 35 min |
| Nov 30, 8:54 PM CST | Special Weather Statement | ICT | Sumner | 36 min |
| Nov 30, 9:19 PM CST | Special Weather Statement | ICT | Cowley | 26 min |
| Nov 30, 9:29 PM CST | Special Weather Statement | ICT | Chautauqua | 31 min |
| Nov 30, 9:46 PM CST | Special Weather Statement | ICT | Chautauqua | 29 min |
| Nov 30, 9:55 PM CST | Severe Thunderstorm Warning | ICT | Chautauqua, Elk, Montgomery | 29 min |
| Nov 30, 10:11 PM CST | Severe Thunderstorm Warning | ICT | Elk, Labette, Montgomery, Wilson | 35 min |
| Nov 30, 10:33 PM CST | Severe Thunderstorm Warning | ICT | Labette, Neosho, Wilson | 42 min |
| Nov 30, 10:57 PM CST | Severe Thunderstorm Warning | ICT | Allen, Woodson | 48 min |
| Dec 1, 1:50 AM CST | Special Weather Statement | ICT | Kingman | 25 min |
| Dec 1, 2:18 AM CST | Special Weather Statement | ICT | Kingman | 42 min |
| Dec 1, 2:57 AM CST | Special Weather Statement | ICT | Sedgwick | 48 min |
| Dec 1, 3:42 AM CST | Special Weather Statement | ICT | Harvey | 48 min |
| Dec 1, 10:13 AM CST | Winter Weather Advisory | ICT | Lincoln, Russell | 13 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.